Alert archive / Kansas / Wind Chill Advisories in 2009
Wind Chill Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this wind chill advisory at Dec 8, 2009, 1:56 PM CST for 27 counties in Kansas. It took effect at Dec 8, 2009, 9:00 PM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2009, 1:56 PM CST (19:56 UTC)
- In effect from
- Dec 8, 2009, 9:00 PM CST
- Expired
- Dec 9, 2009, 9:00 AM CST
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 434 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 477 m²/s²
- 0-3 km storm-relative helicity
- 702 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KDDC 081956 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 156 PM CST TUE DEC 8 2009 ...MAJOR WINTER STORM WILL BRING SNOW AND STRONG GUSTY WINDS TO MUCH OF KANSAS TODAY... .A STRONG WINTER STORM SYSTEM WILL CONTINUE MOVE ACROSS THE CENTRAL PLAINS TONIGHT. SNOWFALL AMOUNTS OF 3 TO 7 INCHES HAVE FALLEN ACROSS PARTS OF CENTRAL KANSAS. AS THE STORM SYSTEM MOVES EASTWARD...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE. THIS WILL CREATE PROBLEMS WITH BLOWING AND DRIFTING OF SNOW...WHICH COULD SIGNIFICANTLY REDUCE VISIBILITIES EVEN AS THE SNOW BEGINS TO TAPER OFF LATE IN THE DAY. VERY COLD ARCTIC AIR WILL PLUNGE SOUTHWARD BEHIND THE SURFACE LOW PRESSURE SYSTEM TUESDAY AFTERNOON...AND TEMPERATURES WILL DROP BELOW ZERO IN WEST CENTRAL KANSAS BY WEDNESDAY MORNING. WIND CHILLS OF -10 TO NEAR -20 CAN BE EXPECTED TUESDAY NIGHT. PERSONS SHOULD TAKE ACTION NOW TO PROTECT ANIMALS AND PROPERTY FROM THE COLD. KSZ030-031-044>046-064>066-090400- /O.NEW.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/ /O.CON.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/ TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER... JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD... HUDSON 156 PM CST TUE DEC 8 2009 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. * HEAVY SNOWFALL HAS ENDED ACROSS THE AREA AND ADDITIONAL ACCUMULATIONS WILL REMAIN BELOW AND INCH. LIGHT SNOW COMBINED WITH NEWFALLEN SNOW AND INCREASING WINDS WILL LEAD TO BLOWING AND DRIFTING AS THE LATE AFTERNOON AND EVENING PROGRESSES. * VISIBILITIES WILL BE REDUCED TO AROUND ONE QUARTER MILE IN SNOW AND BLOWING SNOW TUESDAY EVENING. SOME ROADWAYS LIKELY MAY BECOME IMPASSABLE DUE TO DRIFTING SNOW...AND ALL ROADWAYS WILL REMAIN SLICK AND HAZARDOUS. * GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ043-061>063-074>081-084>090-090400- /O.NEW.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/ /O.CON.KDDC.WW.Y.0011.000000T0000Z-091209T0600Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE- BARBER- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT... ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 156 PM CST TUE DEC 8 2009 /1256 PM MST TUE DEC 8 2009/ ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT... ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO 9 AM CST /8 AM MST/ WEDNESDAY. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT. * INCREASING NORTH WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW TONIGHT. PERIODS OF LIGHT SNOW OR FLURRIES MAY ADD TO REDUCED VISIBILITIES DURING THE EVENING. * SLICK ROADWAYS WILL KEEP TRAVEL HAZARDOUS ON TUESDAY AFTERNOON AND EVENING. STRONG WINDS LATE TUESDAY AFTERNOON AND TUESDAY NIGHT WILL RESULT IN REDUCED VISIBILITIES IN BLOWING AND DRIFTING SNOW. * GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL VALUES RANGING NEAR 10 BELOW ZERO AT THE OKLAHOMA BORDER TO NEAR 20 BELOW ZERO NORTH AND WEST OF A JOHNSON TO DODGE CITY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ 33
2 follow-up statements
000 WWUS43 KDDC 090028 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 628 PM CST TUE DEC 8 2009 ...MAJOR WINTER STORM EXITING WESTERN KANSAS... .THE WINTER STORM SYSTEM WHICH BROUGHT SIGNIFICANT ACCUMULATING SNOW TO PORTIONS OF WESTERN KANSAS WAS RAPIDLY EXITING THE REGION EARLY THIS EVENING. BLOWING SNOW WILL STILL CAUSE SIGNIFICANTLY REDUCED VISIBILITIES DURING THE OVERNIGHT HOURS ACROSS MAINLY CENTRAL AND WEST CENTRAL KANSAS IN THE LOCATIONS WHICH RECEIVED 5 OR MORE INCHES OF SNOW. STRONG NORTHWEST WINDS WILL PERSIST AS A POWERFUL LOW UNDERGOES DEVELOPMENT OVER THE MISSISSIPPI VALLEY REGION. TEMPERATURES WILL CONTINUE TO DROP TO BELOW ZERO IN WEST CENTRAL KANSAS BY WEDNESDAY MORNING. WIND CHILLS OF -10 TO NEAR -20 CAN BE EXPECTED TUESDAY NIGHT. PERSONS SHOULD TAKE ACTION NOW TO PROTECT ANIMALS AND PROPERTY FROM THE COLD. KSZ030-031-044>046-064-065-090830- /O.CAN.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/ /O.NEW.KDDC.WW.Y.0012.091209T0028Z-091209T0900Z/ /O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/ TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER... JETMORE...HANSTON...LARNED...BURDETT 628 PM CST TUE DEC 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST WEDNESDAY... ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT UNTIL 3 AM CST WEDNESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY. * WINDS: NORTHWEST WINDS WILL RANGE BETWEEN 20 AND 35 MPH THROUGH THE NIGHT WITH OCCASIONAL GUSTS AROUND 40 MPH...MAINLY ALONG THE INTERSTATE 70 CORRIDOR. * VISIBILITIES: FRESH SNOW WILL EASILY BLOW AND DRIFT CAUSING FREQUENTLY REDUCED VISIBILITY OVER OPEN AREAS OF ONE HALF MILE OR LESS. * WIND CHILL: GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ066-090830- /O.CAN.KDDC.WS.W.0003.000000T0000Z-091209T0600Z/ /O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/ STAFFORD- INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON 628 PM CST TUE DEC 8 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WINTER STORM WARNING. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY. * WIND CHILL: GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL VALUES RANGING AS LOW AS 15 TO 20 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ043-061>063-074>081-084>090-090830- /O.CAN.KDDC.WW.Y.0011.000000T0000Z-091209T0600Z/ /O.CON.KDDC.WC.Y.0001.091209T0300Z-091209T1500Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE- BARBER- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...PRATT... ELKHART...RICHFIELD...HUGOTON...MOSCOW...LIBERAL...KISMET... MEADE...FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION... MEDICINE LODGE...KIOWA...SUN CITY 628 PM CST TUE DEC 8 2009 /528 PM MST TUE DEC 8 2009/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ WEDNESDAY... ...WINTER WEATHER ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WINTER WEATHER ADVISORY. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ WEDNESDAY. * GUSTY NORTH WINDS TUESDAY NIGHT AND WILL RESULT IN WIND CHILL VALUES RANGING NEAR 10 BELOW ZERO AT THE OKLAHOMA BORDER TO NEAR 20 BELOW ZERO NORTH AND WEST OF A JOHNSON TO DODGE CITY LINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ UMSCHEID
000 WWUS43 KDDC 090900 WSWDDC URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CST WED DEC 9 2009 ...BLOWING SNOW SUBSIDES BUT FRIGID ARCTIC AIR PERSISTS... .THE WINTER STORM THAT MOVED ACROSS THE CENTRAL PLAINS TUESDAY WAS MOVING RAPIDLY NORTHEAST TOWARD THE GREAT LAKES EARLY THIS MORNING. FRIGID ARCTIC AIR SPREAD SOUTHWARD ACROSS KANSAS IN ITS WAKE, AND THE COMBINATION OF STRONG WINDS AND COLD TEMPERATURES RESULTED IN DANGEROUS WIND CHILLS OVERNIGHT. WINDS WILL DIMINISH LATER THIS MORNING AS HIGH PRESSURE BUILDS IN WESTERN KANSAS. WIND CHILLS IN THE -10 TO -20 RANGE WILL CONTINUE INTO THE EARLY MORNING HOURS...AND ACTUAL TEMPERATURES WILL DROP BELOW ZERO IN FAR WESTERN KANSAS. LIGHT WINDS AND MOSTLY CLEAR SKIES WEDNESDAY NIGHT WILL ALLOW TEMPERATURES TO DROP TO NEAR -10 IN THE AREA WITH HEAVIEST SNOW COVER...GENERALLY NORTH OF A LINE FROM LARNED TO SCOTT CITY. PERSONS SHOULD TAKE ACTION NOW TO PROTECT ANIMALS AND PROPERTY FROM THE COLD. KSZ030-031-044>046-064-065-091500- /O.EXP.KDDC.WW.Y.0012.000000T0000Z-091209T0900Z/ /O.CON.KDDC.WC.Y.0001.000000T0000Z-091209T1500Z/ TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE- INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR... HAYS...ELLIS...DIGHTON...NESS CITY...LA CROSSE...RUSH CENTER... JETMORE...HANSTON...LARNED...BURDETT 300 AM CST WED DEC 9 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... ...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING... THE WINTER WEATHER ADVISORY WILL EXPIRE AT 3 AM CST EARLY THIS MORNING. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * NORTHWEST WINDS AT 20 TO 30 MPH GRADUALLY WILL DIMINISH TO AROUND 15 MPH AFTER SUNRISE. WIND CHILL VALUES NEAR -15 WILL PREVAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ043-061>063-066-074>081-084>090-091500- /O.CON.KDDC.WC.Y.0001.000000T0000Z-091209T1500Z/ SCOTT-HAMILTON-KEARNY-FINNEY-STAFFORD-STANTON-GRANT-HASKELL-GRAY- FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK- COMANCHE-BARBER- INCLUDING THE CITIES OF...SCOTT CITY...SYRACUSE...LAKIN... DEERFIELD...GARDEN CITY...KALVESTA...ST. JOHN...STAFFORD... HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...CIMARRON... MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG... HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...MOSCOW... LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA... COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY 300 AM CST WED DEC 9 2009 /200 AM MST WED DEC 9 2009/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS MORNING. * NORTH WINDS AT 20 TO 30 MPH GRADUALLY WILL DIMINISH TO 10 TO 15 MPH BY EARLY MORNING. WIND CHILL VALUES OF -10 TO -20 WILL PREVAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 8, 3:55 AM CST, 10 hours 1 minute earlier.
Area forecast discussion, Dec 8, 3:55 AM CST, 10 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CST TUE DEC 8 2009 .DISCUSSION... DAYS 1-2... THE PRIMARY CHALLENGES FOR THE IMMEDIATE FUTURE ARE ANTICIPATING SNOW AMOUNTS TODAY...PRECIPITATION TYPE NEAR THE OKLAHOMA BORDER...AND JUST HOW LOW TEMPERATURES WILL DROP TONIGHT AND WEDNESDAY NIGHT WITH THE EXTREMELY COLD ARCTIC AIR THAT WILL INVADE WESTERN KANSAS BEHIND THE DEEP SURFACE CYCLONE. HIGHLY MERIDIONAL FLOW CONTINUES AROUND A SHARP UPPER LEVEL RIDGE IN THE EASTERN PACIFIC AND A STRONG CLOSED UPPER LEVEL HIGH CENTERED OVER ALASKA THIS MORNING. THE POWERFUL UPPER LEVEL TROUGH THAT WAS IN NORTHERN CALIFORNIA YESTERDAY MORNING HAD MOVED INTO EXTREME NORTHWEST ARIZONA BY EARLY THIS MORNING AND WILL REACH WESTERN KANSAS BY EARLY AFTERNOON. STRONG SURFACE CYCLOGENESIS IS IN PROGRESS NEAR THE FOUR CORNERS REGION WITH SEA LEVEL PRESSURES ALREADY NEAR 986 MB IN SOUTHWEST COLORADO. THE GFS APPEARS TO BE HANDLING THE STRENGTH OF THE LOW LEVEL CYCLONE BETTER THAN THE NAM, BUT EVEN THE GFS MAY NOT BE STRONG ENOUGH. THE SURFACE CYCLONE LIKELY WILL DEVELOP SOUTHEASTWARD INTO THE TEXAS PANHANDLE LATER THIS MORNING AND RIPPLE ALONG THE STRONG ARCTIC BAROCLINIC ZONE ACROSS NORTHERN OKLAHOMA TO SOUTHWEST MISSOURI BY THIS EVENING. A MINOR UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN EASTERN NEW MEXICO HAS ENHANCED UPWARD VERTICAL MOTION ACROSS WESTERN KANSAS TONIGHT, AND WIDESPREAD SNOW HAS DEVELOPED DURING THE NIGHTTIME HOURS. LOW LEVEL MOISTURE INFLOW FROM THE GULF IS NOT AS IMPRESSIVE AS PLANNED YESTERDAY, ALTHOUGH H8 DEWPOINTS IN EXCESS OF 10 DEGREES HAD SPREAD INTO LOUISIANA AND MISSISSIPPI BY 00Z. THE UPPER LEVEL TROUGH MOVING THROUGH NEW MEXICO MAY INITIATE CYCLOGENESIS ALONG THE DIFFUSE WARM FRONT NEAR THE GULF COAST AND REDUCE THE AMOUNT OF MOISTURE AVAILABLE WHEN THE STRONGER UPPER LEVEL TROUGH APPROACHES LATER TODAY. SUFFICIENT SNOWFALL STILL SHOULD OCCUR TO JUSTIFY CONTINUING THE WINTER STORM WARNING, AND THE HEAVIEST SNOWFALL STILL SHOULD BE CONCENTRATED NEAR OR JUST NORTH OF THE TRACK OF THE H7 CYCLONE ACROSS NORTHERN KANSAS. THE ARCTIC AIR IS DEEPER AND COLDER THAN EXPECTED EARLIER, AND FREEZING PRECIPITATION HAS BEEN CONFINED TO THE CENTRAL TEXAS PANHANDLE ACROSS CENTRAL OKLAHOMA TO EXTREME SOUTHEAST KANSAS THIS MORNING. MODEL SOUNDINGS DO SUGGEST THAT A WEAK WARM POOL MAY ADVECT NORTHWARD INTO SOUTH CENTRAL KANSAS LATER THIS MORNING, AND A BRIEF PERIOD OF FREEZING PRECIPITATION IS POSSIBLE. HOWEVER, THE ATMOSPHERE IS SATURATED THROUGH A DEEP LAYER, AND SUFFICIENT ICE CRYSTALS SHOULD BE PRESENT TO KEEP THE PRECIPITATION PRIMARILY IN THE FORM OF SNOW. SNOWFALL WILL BE MARGINAL TO JUSTIFY AN ADVISORY IN FAR SOUTHWESTERN KANSAS, BUT CONFIDENCE IS NOT HIGH ENOUGH TO DROP THE ADVISORY. THE MODELS STILL ARE TRYING TO MODIFY THE ARCTIC AIR TOO QUICKLY ALONG THE OKLAHOMA BORDER, AND FORECAST TEMPERATURES SEVERAL DEGREES BELOW GUIDANCE VALUES IN THAT AREA. STRONG NORTH WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE CYCLONE MOVES EASTWARD, AND THE FRIGID ARCTIC AIR IN THE NORTHERN PLAINS WILL DROP SOUTHWARD ACROSS KANSAS. CONSIDERABLE BLOWING AND DRIFTING SNOW WILL OCCUR, AND WIND CHILL VALUES LIKELY WILL REACH ADVISORY CRITERIA TONIGHT. SURFACE WINDS WILL BEGIN TO DIMINISH BY MIDNIGHT AS THE SURFACE CYCLONE CONTINUES TO PROPAGATE RAPIDLY TOWARD THE NORTHEAST, AND BLOWING AND DRIFTING SNOW WILL BE REDUCED. A WIND CHILL ADVISORY MAY BE NEEDED AFTER THE WINTER STORM WARNING AND WINTER WEATHER ADVISORY EXPIRE, BUT I HAVE OPTED TO HOLD OFF ON ISSUANCE OF A WIND CHILL ADVISORY FOR NOW. CLOUDINESS WILL DECREASE TONIGHT, AND WINDS WILL DIMINISH BY MORNING NEAR THE ARCTIC RIDGE IN FAR WESTERN KANSAS. WITH THE EXTREMELY COLD AIR, SNOW COVER AND CLEARING SKIES, TEMPERATURES WILL PLUMMET WELL BELOW ZERO NEAR THE RIDGE AXIS. A JET STREAK EMBEDDED IN THE STRONG FLOW ALOFT MAY SUPPORT DEVELOPMENT OF MID LEVEL CLOUDINESS ACROSS SOUTHERN KANSAS LATE TONIGHT AND WEDNESDAY AND SERVE TO KEEP TEMPERATURES VERY COLD ON WEDNESDAY. HIGHS IN MOST AREAS WILL STRUGGLE TO REACH 10 DEGREES F. WEDNESDAY NIGHT WILL BE EXTREMELY COLD ONCE AGAIN WITH THE SURFACE HIGH SETTLING INTO CENTRAL KANSAS. RECORD LOWS ARE A DEFINITE POSSIBILITY OVER THE DEEPEST SNOW PACK IN NORTH CENTRAL KANSAS. DAYS 3-7... TEMPERATURES WILL BE THE MAIN FORECAST PROBLEM AS MODELS STRUGGLE TO HANDLE SHALLOW COLD AIR. MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT ON A LARGE UPPER LOW OVER CENTRAL CANADA. HOWEVER, FLOW WILL START TO BECOME MORE SPLIT AND HEIGHTS WILL ACTUALLY BE ON THE RISE OVER THE CENTRAL PLAINS. THE SFC HIGH THURSDAY MORNING THAT WILL BRING BITTERLY COLD TEMPS WILL BEGIN TO MOVE TO THE EAST. HOWEVER, HIGHS ACROSS THE REGION WILL BE SLOW TO RECOVER AS 850MB TEMPS STAY BELOW ZERO AND WE SHOULD STILL HAVE SOME GOOD SNOW COVER. CONTINUED TO KEEP HIGHS WELL BELOW AVERAGE THURSDAY, WITH TEENS IN THE SNOW COVERED NORTH AND 20S TO AROUND 30 ELSEWHERE. FRIDAY WILL ONLY BE MARGINALLY WARMER AS A LEE TROUGH BEGINS TO DEVELOP, BUT THE NORTH SHOULD AGAIN STAY IN THE 20S. UNCERTAINTY INCREASES TOWARD THE WEEKEND AS THE MODELS ALL HANDLE VARIOUS SHORTWAVE TROUGHS COMING OUT INTO THE PLAINS DIFFERENTLY. THE UPPER LOW OVER CANADA BEGINS TO MOVE EAST ON SATURDAY, AND THERE ARE SIGNS OF A BOUNDARY BRINGING DOWN SOME VERY SHALLOW COLD AIR, MAINLY BY THE ECMWF. THE GFS BRINGS OUT A SOUTHERN BRANCH SHORTWAVE TROUGH ON SUNDAY, WHILE THE ECMWF IS WEAKER. BOTH ARE MORE AGGRESSIVE ON BRINGING COLD AIR DOWN BY THIS POINT, SO TRIED TO TRIM BACK HIGHS A BIT. IF TRULY ARCTIC AIR COMES DOWN THEN TEMPS WILL BE WELL BELOW THIS. BY MONDAY, THE GFS HAS WESTERN KANSAS IN WEST TO NORTHWEST FLOW BEHIND THE SHORTWAVE, WHILE THE ECMWF HAS A MORE SIGNIFICANT SHORTWAVE JUST COMING IN. NONE OF THE MODELS WILL HANDLE THE TIMING OF SUCH FEATURES VERY WELL THIS FAR OUT IN THE FORECAST, SO WILL KEEP WHAT WE HAVE GOING FOR NOW WITH ONLY MINOR TWEAKS. && AVIATION... VISIBILITIES AT THE TAF SITES HAVE BEEN VARYING BETWEEN MVFR AND IFR OR LOWER, MAINLY DUE TO BANDS OF -SN THAT HAVE BEEN MOVING ACROSS THE AREA. WITH WIDESPREAD SNOW CONTINUING THROUGH MUCH OF THE DAY TODAY, CEILINGS AND VIS WILL CONTINUE TO BE HIGHLY VARIABLE. THE SNOW WILL BEGIN TO TAPER OFF BY LATE AFTERNOON/EARLY EVENING. CLOUDS MAY HANG AROUND A BIT LONGER, BUT CONDITIONS SHOULD BECOME VFR BY THE 02-05Z TIME FRAME. WINDS WILL STAY EASTERLY FOR THE EARLY PART OF THE DAY AT 10-15 KTS, BUT AN ARCTIC FRONT COMING DOWN AROUND 21-00Z WILL SHIFT WINDS TO THE NORTH NORTHWEST AND INCREASE THEM INTO THE 20-25 KT RANGE WITH HIGHER GUSTS. WINDS WILL DIMINISH SLIGHTLY TOWARDS 12Z WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 20 0 11 -1 / 100 10 0 0 GCK 19 -4 11 -4 / 100 10 0 0 EHA 24 4 20 9 / 70 10 0 0 LBL 24 2 17 2 / 80 10 0 0 HYS 17 0 8 -10 / 100 30 0 0 P28 25 8 18 4 / 100 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ030-031-044>046-064>066. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ043-061>063-074>081-084>090. && FN01/26/26
Hazardous weather outlook, Dec 8, 5:26 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 526 AM CST TUE DEC 8 2009 KSZ043-061>063-074>081-084>090-091130- SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD- EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE- BARBER- 526 AM CST TUE DEC 8 2009 /426 AM MST TUE DEC 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 2 TO 5 INCHES. WINDS WILL BECOME NORTH AND INCREASE TO 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH THIS AFTERNOON AND EVENING, RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH -10 TO -20 TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-044>046-064>066-091130- TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD- 526 AM CST TUE DEC 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT HEAVY SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 6 TO 10 INCHES. THE SNOW WILL DIMINISH TO FLURRIES BY EVENING. WINDS WILL BECOME NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH FROM LATE AFTERNOON THROUGH THE EVENING HOURS, RESULTING IN CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH -15 TO -20 TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Dec 8, 8:34 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
834 AM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM SNOW HAVILAND 37.62N 99.11W
12/08/2009 M1.0 INCH KIOWA KS CO-OP OBSERVER
&&
MRUSSELLLocal storm report, Dec 8, 11:50 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW INGALLS 37.83N 100.45W
12/08/2009 E3.0 INCH GRAY KS PUBLIC
SNOWFALL WAS REPORTED IN THE 2 TO 3 INCH RANGE.
&&
MRUSSELLLocal storm report, Dec 8, 11:59 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CST TUE DEC 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 3 W LIEBENTHAL 38.66N 99.37W
12/08/2009 E4.0 INCH RUSH KS CO-OP OBSERVER
0850 AM SNOW NNE RANSOM 38.64N 99.93W
12/08/2009 E5.0 INCH NESS KS TRAINED SPOTTER
0855 AM SNOW 1 ESE JETMORE 38.08N 99.88W
12/08/2009 E3.0 INCH HODGEMAN KS CO-OP OBSERVER
0855 AM SNOW 1 WSW JETMORE 38.08N 99.91W
12/08/2009 E3.0 INCH HODGEMAN KS TRAINED SPOTTER
1000 AM SNOW 14 N DEERFIELD 38.18N 101.13W
12/08/2009 E1.5 INCH KEARNY KS CO-OP OBSERVER
1000 AM SNOW 5 N CATHERINE 39.01N 99.21W
12/08/2009 E3.0 INCH ELLIS KS CO-OP OBSERVER
&&
MSCOTTNearby
Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.